MAUDE Adverse Event Report: ALCON LABORATORIES IRELAND LTD. CLAREON VIVITY TORIC EXTENDED VISION UV ABSORBING IOL; LENS, INTRAOCULAR, TORIC OPTICS

ALCON LABORATORIES IRELAND LTD. CLAREON VIVITY TORIC EXTENDED VISION UV ABSORBING IOL; LENS, INTRAOCULAR, TORIC OPTICS
Model Number CCWET5
Medical Device Problem Code Device Markings/Labelling Problem (2911)
Health Effect - Clinical Code Visual Impairment (2138)
Type of Reportable Event Serious Injury
Event or Problem Description
A facility representative reported following an intraocular lens (iol) implant procedure, the patient experienced a significant myopic refractive outcome, specifically -8.00 spherical (sph) and -1.25 cylindrical (cyl), which was not the intended result.Importantly, the surgery itself was uncomplicated, and the post-operative examination did not reveal any notable issues.The planned iol power for the patient was 16.0, with a target refraction of plano (zero spherical correction) for distance vision.To investigate the unexpected refractive outcome, two separate iol calculations were performed using different devices, both of which confirmed similar axial lengths of approximately 24mm.Moreover, the keratometry readings obtained were consistent with the corneal topography.Additional information has been received and stated that the patient was high myopic surprise from a lens.Preoperatively, surgeon have performed two separate iol calcs from two separate machines, which confirmed consistent axial lengths in the 24mm range, and consistent keratometry that matched a corneal topography.Surgeon chosen a toric iol for distance.The surgery was uncomplicated, and the postoperative exam was also unremarkable with the iol in the bag.The lens sticker is confirmed to be a target for distance (16.00d ).The postop refractive result = -8.00 sph -1.25 cyl = 20/25.Surgeon confirmed this with a retinoscopy.Surgeon only conclusion is that the lens was manufactured poorly or there is an erroneous lens placed inside the packaging.The amount of refractive error would require an axial length or other calcs to be off by whole millimeters.Nor would a flipped toric cause this.Since there is no other pathology, surgeon cannot think of an intraocular cause for this as well.Lens was replaced with another company lens.
 
Additional Manufacturer Narrative
A sample device was not returned for analysis.Complaint history and product history records were reviewed and documentation indicated the product met release criteria.Root cause has not been identified.The manufacturer internal reference number is: (b)(4).
 
Additional Manufacturer Narrative
The product was returned for analysis.The lens was returned in a specimen container.Solution is dried on the lens.The optic is cut in half, the optic also has additional cuts and scratches.One haptic is broken/torn and is returned.The lens was sterilized and measured by r&d engineer (odonosh3) in r&d pilot line and was confirmed not matching the model and dioptre than stated on the label.Photo shows implanted iol.3 dots are visible on the iol optic at the gusset location.Toric marks confirmed.The root cause is deemed to be manufacturing related.Incorrectly labelled product was released.The manufacturer internal reference number is: (b)(4).

Brand Name
CLAREON VIVITY TORIC EXTENDED VISION UV ABSORBING IOL
Common Device Name
LENS, INTRAOCULAR, TORIC OPTICS
Manufacturer (Section D)
ALCON LABORATORIES IRELAND LTD.
cork business&technology park
model farm road
cork 00000
EI  00000
Manufacturer (Section G)
ALCON LABORATORIES IRELAND LTD.
cork business&technology park
model farm road
cork 00000
EI   00000
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key17816155
Report Number9612169-2023-00673
Device Sequence Number2342922
Product Code MJP
UDI-Device Identifier00380652455923
UDI-Public00380652455923
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
P190018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 12/20/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/25/2025
Device Model NumberCCWET5
Device Catalogue NumberCCWET5.160
Device Lot Number25318638
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/26/2023
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/29/2023
Supplement Date Received by Manufacturer11/23/2023
Initial Report FDA Received Date09/26/2023
Supplement Report FDA Received Date12/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/27/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MONARCH III IOL DELIVERY SYSTEM, CARTRIDGE D; PROVISC OPHTHALMIC VISCOSURGICAL DEVICE
Outcome Attributed to Adverse Event Other;
Patient Age70 YR
Patient SexMale